Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 63, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 10, 1998, 6:48 PM CDT for Ransom County, Sargent County, North Dakota. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 6:48 PM CDT (23:48 UTC)
- Expired
- Jun 10, 1998, 7:20 PM CDT
- In force
- 32 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
Counties Ransom County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 7:05 PM CDT | Hail 0.75 | Lisbon, ND | |
| Jun 10, 7:15 PM CDT | Hail 1 | Crete, ND | |
| Jun 10, 7:25 PM CDT | Hail 0.75 | Gwinner, ND | |
| Jun 10, 7:30 PM CDT | Tornado F0 | Cogswell, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 5:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
698 WUUS1 KFAR 102348 SVRFAR NDC073-081-110020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 648 PM CDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN RANSOM COUNTY IN SOUTHEASTERN NORTH DAKOTA NORTHERN SARGENT COUNTY IN SOUTHEASTERN NORTH DAKOTA * UNTIL 720 PM CDT * AT 645 PM CDT...RADAR INDICATED SEVERE THUNDERSTORMS 50 MILES WEST OF WAHPETON OR ALONG THE RANSOM AND SARGENT COUNTY LINE SOUTH OF LISBON AND 60 MILES WEST OF WAHPETON OR 12 MILES WEST OF GWINNER. THESE STORMS WERE NORTHEAST AT 20 MPH. DAMAGING WIND...LARGE HAIL...DEADLY LIGHTNING AND TORNADOES ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. SEEK SHELTER IN A REINFORCED BUILDING IMMEDIATELY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:20 AM CDT, 8 hours 28 minutes earlier.
Area forecast discussion, Jun 10, 10:20 AM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1020 AM CDT WED JUN 10 1998 88D RADAR INDICATED AREA OF PRECIPITATION WAS ENTERING WESTERN CWA. WENT AHEAD AND UPDATED ZONES ALREADY FOR THIS REASON. SATELLITE SHOWS TOPS COOLING OVER BARNES COUNTY. WAA ADVECTION AT 700 MB IS ADDING TO INSTABILITY. SYNOPTIC SCALE LIFT AVAILABLE WITH VORTICITY MAXIMUM OVER WEST CENTRAL MINNESOTA. SIGNIFICANT DEEP CONVECTION FOR THIS AFTERNOON MAY BE LIMITED BY CLOUDS COVERING PORTIONS OF CWA...POTENTIALLY LIMITING SOLAR INSOLATION. THERE IS A LACK OF MESOSCALE LIFT UNTIL LATE THIS AFTERNOON AND EVENING. BEST FRONTOGENETICAL FORCING WILL OCCUR SOUTH OF CWA IN NEBRASKA AND IOWA. HOWEVER...SURFACE TROUGH LOCATED IN EASTERN MONTANA IS FORECAST TO DEVELOP EASTWARD THIS AFTERNOON AND TONIGHT. WP
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 6:15 PM CDT | Severe Thunderstorm Warning | FGF | Ransom | 30 min |
| Jun 10, 6:29 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.